Obscure drug confounds authorities
A string of patients with strange symptoms admitted to Northern Montana Hospital in the past month has hospital staff and local law enforcement concerned.
Kathy Labaty, who runs the emergency room at the hospital, said she has seen several people come in recently in the middle of violent hallucinatory marathon fits, and she doesn't know why.
"In the last month we've seen a dramatic increase of patients that have been altered by a substance that does not show up on our toxicology screen, " Labaty said. "They are aggressive. They are having intense hallucinations — talking to people, reaching into air — to the point these people are admitted to the ICU. "
Unlike more familiar drugs that wear off after a few hours, these people remain like this for up to 48 straight hours, before either sleeping for a long time or simply snapping out of it, with no memory of what had just happened.
Labaty said she has seen the same problem from patients across genders, race and age — from teenagers to people in their 50s.
"Sometimes they don't even know what they've taken and that's scary, " Labaty said. "I have no idea about the long-term effects. "
One of the more serious short-term effects is merely handling the patients. Labaty said that the slightest stimulus can send them off on rampages. Sometimes they attack for no reason at all.
Labaty said she has had staff injured by these patients and has had to call the Havre Police Department, both to see if the injured staff members would like to press charges and to just help in wrangling the out-of-control patients.
Ryan Pearson, the police department's community resource officer, said he knew of one particular case, involving three minors who had been consuming a substance prepared for them by an adult from a fairly common very toxic plant before paying Labaty a visit at the hospital.
Pearson said the "drug that was used is not necessarily a narcotic, not scheduled" meaning the government doesn't track or restrict access to it. While this particular plant hasn't been discussed recently, Pearson said it is similar to recent "fad drugs" like bath salts that have recently spread faster than the information about their dangers.
"The effects of it are quite strong, " Pearson said.
Labaty said she doesn't really know what to do, other than remind people that they shouldn't put strange, unidentified substances in their bodies. She did commend the response of the family and friends who have found the patients and gotten them to the hospital, even if it took police officers and an ambulance to do it.
Labaty said she wishes that people who are thinking about risking their lives and their freedom, should they attack someone who is not as forgiving as the bruised nurses of the hospital's emergency room, could see what she has seen.
"I wish people could see someone going through this, " Labaty. "It would be very impactful. "